Go To Main TNBC Website


  New Posts New Posts RSS Feed - Headaches from Taxol?
  FAQ FAQ  Forum Search   Events   Register Register  Login Login

Headaches from Taxol?

 Post Reply Post Reply
Author
lisaorock View Drop Down
Groupie
Groupie
Avatar

Joined: Mar 03 2011
Location: Shrewsbury,Ma
Status: Offline
Points: 51
Post Options Post Options   Thanks (0) Thanks(0)   Quote lisaorock Quote  Post ReplyReply Direct Link To This Post Topic: Headaches from Taxol?
    Posted: Mar 24 2011 at 3:18pm
Hello Everyone,
I was hoping someone here would be able to give me some advice or reassurance, or both!  Everyone here has always been so compassionate and kind I thought I would come here and see if anyone can share their words of wisdom.

I have been done with my chemo since March 7.  After starting my Taxol treatments I began getting painful headaches. I had a head CT and a lumbar puncture to rule out anything serious.  Both came back clean. My onc. decided it was probably my body reacting to the Taxol or a combination of Taxol and Neulasta.  I have been going to get acupuncture once a week and a massage once in a while.  I noticed after I did some cardio exercises yesterday it really helped. I also saw a neurologist in between my first two Taxol treatments and he thought it might be a tension headache.  My onc. prescribed a narcotic for the pain but it makes me sleepy and "loopy".  I have been managing the pain during the day with Tylenol and I do take the narcotic at night to help me sleep.  Now that the chemo is over my onc. is going to "ween" me off the strong stuff.  I certainly don't like having to rely on narcotics or Tylenol to get me through the day and night but what else can I do?   I would love some advice:)

Thanks,
Lisa
dx 10/5/10 IDC,lumpectomy 10/19/10,right masectomy 11/4/10,triple negative,BRACCA2+,4ACDD,4,age TaxolDD,age 45,left mx,recon,ovaries and uterus removed 4/21,then possible rads
Back to Top
zoomommy2 View Drop Down
Senior Member
Senior Member
Avatar

Joined: Sep 26 2009
Location: Denver, CO
Status: Offline
Points: 1356
Post Options Post Options   Thanks (0) Thanks(0)   Quote zoomommy2 Quote  Post ReplyReply Direct Link To This Post Posted: Mar 24 2011 at 4:55pm
Lisa,
I had headaches while on chemo from the anti-nausea meds.  I assume you aren't on any anti-nausea meds since chemo is over.  If the cardio exercises helped, it sounds like your neurologist might be right about tension headaches.  Not that it helps to know that!  Maybe more exercise like walking or bicycling might help, too.  You don't want to take narcotics to sleep.  Do you have any Ativan?  My onc gave it to all his chemo patients for sleep.  It helped relieve the anxiety we all have.
Lee in Denver
dx6/09,stageII,gr3,(L)mastectomy 7/09,ACx4,Taxolx7,Avastin study,gall bladder surgery 1/10,4/11 Stage 4, mets to lung, 4/11 Started Taxotere and Xeloda, 5/11 Taxotere stopped, off Xeloda
Back to Top
lisaorock View Drop Down
Groupie
Groupie
Avatar

Joined: Mar 03 2011
Location: Shrewsbury,Ma
Status: Offline
Points: 51
Post Options Post Options   Thanks (0) Thanks(0)   Quote lisaorock Quote  Post ReplyReply Direct Link To This Post Posted: Mar 24 2011 at 5:58pm
Hi Lee,
Yes, I have Ativan also.  I notice the my headaches get worse as the day goes on.  I wake up with just a dull ache and Tylenol seems to keep it at bay for most of the day.  By dinner time. my head is throbbing at the base of my skull,shoulders,and back of my head.  Does that sound like a tension headache?  I hate taking the drugs but the pain is really bad:(  I will try to fit some cardio in every day, maybe that will help.

Thanks,
Lisa
dx 10/5/10 IDC,lumpectomy 10/19/10,right masectomy 11/4/10,triple negative,BRACCA2+,4ACDD,4,age TaxolDD,age 45,left mx,recon,ovaries and uterus removed 4/21,then possible rads
Back to Top
zoomommy2 View Drop Down
Senior Member
Senior Member
Avatar

Joined: Sep 26 2009
Location: Denver, CO
Status: Offline
Points: 1356
Post Options Post Options   Thanks (0) Thanks(0)   Quote zoomommy2 Quote  Post ReplyReply Direct Link To This Post Posted: Mar 24 2011 at 6:06pm

Lisa,

I'm certainly no authority, but it does sound like stress/tension headaches.  I was fortunate that Ativan plus Tylenol would usually get me to sleep.  Sometimes I'd have to add some Benedryl.  It's hard to sleep when you don't know what tomorrow will bring.  I was too tired to do much exercise while on chemo, but I know I should have.  I lost a lot of muscle mass while on chemo and that didn't help my stamina.  The more exercise you can do should help.  Praying that the headaches go away.  It's reassuring that your tests came back clean!

Lee in Denver

dx6/09,stageII,gr3,(L)mastectomy 7/09,ACx4,Taxolx7,Avastin study,gall bladder surgery 1/10,4/11 Stage 4, mets to lung, 4/11 Started Taxotere and Xeloda, 5/11 Taxotere stopped, off Xeloda
Back to Top
mainsailset View Drop Down
Senior Member
Senior Member
Avatar

Joined: Jul 27 2008
Location: Washington State
Status: Offline
Points: 4961
Post Options Post Options   Thanks (0) Thanks(0)   Quote mainsailset Quote  Post ReplyReply Direct Link To This Post Posted: Mar 24 2011 at 6:33pm
Lisa, I found relief by going to my chiropractor. He found lots out of alignment, and the stress of our lives apparently went to my head! But seriously, the chiropractor helped immensely. At home I used to use my pilates machine to do stretches and then before I went to bed I would put a towel under my raised foot (under the arch) and hold each end of the towel with my hands and then slowly do stretches. I found that worked really well to and a pretty cheap piece of exercise equipment!
dx 7/08 TN 14x6.5x5.5 cm tumor

3 Lymph nodes involved, Taxol/Sunitab+AC, 5/09 dbl masectomy, path 2mm tumor removed, lymphs all clear, RAD 32 finished 9/11/09. 9/28 CT clear 10/18/10 CT clear
Back to Top
SagePatientAdvocates View Drop Down
Senior Member
Senior Member
Avatar

Joined: Apr 15 2009
Status: Offline
Points: 4456
Post Options Post Options   Thanks (0) Thanks(0)   Quote SagePatientAdvocates Quote  Post ReplyReply Direct Link To This Post Posted: Mar 24 2011 at 10:53pm
Dear Lisa,

Sorry you have are having difficulties...

My daughter absolutely hated TAXOL and experienced headaches but her major complaint was severe joint and bone pain. Various chemos seem to affect different women differently.

If your pain is really severe I would go to a palliative care pain management physician or nurse. Palliative care is often considered, incorrectly, solely, Hospice....Yes, palliative care does include Hospice but it also includes many other treatments, such as pain management that occur while a woman is actively in treatment and may also include constipation/diarrhea issues, psychological issues etc. 

If you can get a referral to the pain-management folks or even self-refer yourself I believe you will get some help from experts.

good luck,

Steve 


Edited by steve - Mar 25 2011 at 8:41am
I am a BRCA1+ grandson, son and father of women affected by breast/oc-my daughter inherited mutation from me, and at 36, was dx 2004 TNBC I am a volunteer patient advocate with SAGE Patient Advocates
Back to Top
Barbi View Drop Down
Senior Member
Senior Member


Joined: Jan 04 2011
Status: Offline
Points: 471
Post Options Post Options   Thanks (0) Thanks(0)   Quote Barbi Quote  Post ReplyReply Direct Link To This Post Posted: Mar 25 2011 at 8:27am

Just wanted to chime in on Steve's comment about Palliative Medicine.  As a form palliative care nurse, I can say he is exactly correct.  It is about symptom/pain management, not end of life.  There are certainly cases when another pain management option is preferable, but your doctor or the palliative care physician can help determine that.  Sometimes your oncologist or PCP is relunctant to refer because they don't understand it well.  Be your own patient advocate!

Barbi
Back to Top
 Post Reply Post Reply
  Share Topic   

Forum Jump Forum Permissions View Drop Down

Forum Software by Web Wiz Forums® version 11.05
Copyright ©2001-2016 Web Wiz Ltd.